FDA Adds Boxed Warning to Canagliflozin for Lower Limb Amputation Risk

 

The US Food and Drug Administration (FDA) has issued a new boxed warning to the label of canagliflozin (Invokana, Invokamet, Janssen) to describe the risk for leg and foot amputations.

This heightened warning follows a May 2016 safety alert based on interim data from one of two ongoing trials in which the risk had been seen in one but not the other. Now, final results from both trials ― CANVAS (Canagliflozin Cardiovascular Assessment Study) and CANVAS-R (A Study of the Effects of Canagliflozin on Renal Endpoints in Adult Participants With Type 2 Diabetes Mellitus) ― indicate an approximate doubling of the risk for both leg and foot amputations in canagliflozin-treated patients compared to those randomly assigned to receive placebo.

The amputations were most commonly of the toe and middle of the foot, but some also involved the leg, below and above the knee. Some patients underwent more than one amputation, and some of those involved both limbs.

The European Medicines Agency has been investigating this phenomenon since April 2016, and in February 2017 issued a requirement that the labels of all drugs of the sodium glucose cotransporter 2 (SGLT2) inhibitor class carry the amputation warning.

Before prescribing canagliflozin, the FDA advises healthcare professionals to consider factors that may predispose patients to amputations, including a history of prior amputation, peripheral vascular disease, neuropathy, and diabetic foot ulcers.

Patients taking canagliflozin should be monitored for signs and symptoms of those conditions. The drug should be discontinued if these complications occur.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:

Complete and submit the report online: https://www.accessdata.fda.gov/scripts/medwatch/index.cfm?action=reporting.home

(Source: Miriam Tucker, Medscape [5/16/2017])